Tennessee, 2003

Hail in Tennessee, April 5, 2003

April 5, 2003 · NWS MRX · 1 event in 1 county or zone

Nickle size hail reported by spotter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickle size hail reported by spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 3:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 3:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST SAT APR 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EST SAT APR 5 2003

UNSETTLED WEATHER IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
OVER THE NEXT FEW DAYS. TIMING THESE INDIVIDUAL EVENTS IS AGAIN THE
MAIN ISSUE FOR THIS FORECAST CYCLE.

FIRST OF TWO EVENTS IS POISED TO MOVE THROUGH THE REGION LATER THIS
MORNING. A LINE OF CONVECTION IS BEING GENERATED FROM THE
EASTERN GREAT LAKES INTO CENTRAL TENNESSEE BY A VIGOROUS
SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT. SEVERAL WATCH BOXES HAVE
ACCOMPANIED THIS FEATURE. MODELS GENERALLY AGREE THAT THE COLD FRONT
WILL PUSH RAPIDLY THROUGH THE FORECAST AREA DURING THE MORNING HOURS.
AS SUCH...ANTICIPATE PRECIP AND MUCH OF THE CLOUD COVER TO BE OUT OF
THE AREA BY 18Z.

BENIGN WEATHER WILL CONTINUE FOR ABOUT A 24 HOUR PERIOD BEFORE THE
SURFACE COLD FRONT STALLS OUT IN CENTRAL GEORGIA AND RETURNS AS A
WARM FRONT. THIS WILL BEGIN TO AFFECT OUR AREA BY SUNDAY AFTERNOON.
MODELS AGREE LESS WELL ON THE TIMING OF THE INITIAL ONSET OF PRECIP
WITH THIS SUCCEEDING FEATURE. AT THIS TIME...TEND TO FAVOR THE
TIMING OF THE ETA SINCE ITS TIMING IS SUPPORTED BY THE CANADIAN GEM
MODEL. WILL HOLD OFF PRECIP UNTIL AFTER 18Z SUNDAY IN ALL BUT THE
SOUTHERN-MOST ZONES. AT ANY RATE...THE GFS AND GEM PROJECT THIS TO BE
A SIGNIFICANT RAIN EVENT WITH QPFS PROJECTED TO EXCEED AN INCH OVER
MUCH OF THE FORECAST AREA.

AS FOR TEMPS...ONCE AGAIN TENDED TO FAVOR BLEND OF GUIDANCE NUMBERS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  47  66  54 /  70  10  50  80
TYS   70  44  64  51 /  70  10  40  80
TRI   68  37  64  44 /  70  10  30  80
OQT   70  44  65  51 /  70  10  40  80

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EST FRI APR 4 2003

ONLY A FEW SHOWERS DEVELOPED DURING THE LATE AFTERNOON AND EARLY
EVENING WITH A COUPLE THUNDERSTORMS THE PAST HOUR OR SO IN THE
NORTHEAST TENNESSEE MOUNTAINS. NEARLY SOLID LINE OF SHOWERS AND
THUNDERSTORMS EXTENDS SOUTHWEST FROM SOUTHERN MICHIGAN THROUGH THE
MID MISSISSIPPI VALLEY INTO SOUTHWEST ARKANSAS JUST AHEAD OF COLD
FRONT. LATEST RUC AND MESOETA SHOWING THIS ACTIVITY WILL NOT REACH
FORECAST AREA FIRST THE NORTHERN CUMBERLAND PLATEAU FOR ANOTHER 6
HOURS OR AFTER 05/8Z. THIS LINE WILL LIKELY WEAKEN AND SHOULD LAST
THROUGH AT LEAST MID MORNING. LIS ACROSS AREA CURRENTLY FROM MSAS
DATA SLIGHTLY UNSTABLE FROM 0 TO -3 WITH INSTABILITY GREATEST IN
WEST TENNESSEE ALONG THE MS RIVER. SHORT TERM MODELS PUT GREATEST
DYNAMICS JUST AHEAD OF FRONT IN EAST TENNESSEE DURING THE LATE NIGHT
AND EARLY MORNING HOURS. DUE TO TIME OF DAY BELIEVE SEVERE THREAT
WILL BE MINIMAL BY THEN BUT GUSTY WINDS WITH THUNDERSTORMS STILL
POSSIBLE. WILL UPDATE TO CHANGE TIMING OF PRECIPITATION TO LATE ALL
ZONES. TEMPERATURES LOOK GOOD IF PRECIPITATION MOVES IN BY MORNING.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EST FRI APR 4 2003

AFTER LITTLE IF ANY AGREEMENT AMONGST 3/12Z MODELS RUNS...THE SHORT
RANGE MODELS TODAY (4/12Z) SEEM TO BE IN GOOD AGREEMENT AND ALSO
CONSISTENT WITH 4/00Z AND 4/06Z RUNS.  IT SHOULD BE NOTED THAT THE
SHOWERS FOR TODAY MAY HAVE BEEN CONSIDERABLY OVERDONE...BUT STILL
COUNTING ON CONVECTION TO DEVELOP THIS EVENING FROM THE WEST AS
SHORTWAVE TROUGH OVER MID-MISS VALLEY MOVES EAST...AND COLD FRONT
SAGS SE OVERNIGHT.  ATMOSPHERE HAS BECOME SLIGHTLY UNSTABLE AND WILL
MENTION THUNDERSTORMS IN ALL AREAS.  PREVIOUS GRIDS AND ZFP LOOKED
TO BE ON TRACK FOR SATURDAY AS MOST SHOWERS END BY OR BEFORE 18Z...
SO LITTLE IF ANY CHANGES WERE MADE TO THE SECOND PERIOD.

SATURDAY NIGHT INTO THE EXTENDED...EXPECT A BRIEF CLEARING BEHIND
THE COLD FRONT TOMORROW.  THEN CLOUDS AND RAIN CHANCES QUICKLY RETURN
ON SUNDAY AS LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS AND
FRONTAL BOUNDARY LIFTS NORTH.  THIS SYSTEM APPEARS TO BE RATHER FAST
MOVER...SUCH THAT MOST RAIN OCCURS JUST INTO MONDAY MORNING.
STRONGER THUNDERSTORMS LIKELY WITH THIS SYSTEM COMPARED TO TONIGHTS
EVENT.

NO BIG DIFFERENCES NOTED AMONGST MOS...EXCEPT FOR SUNDAY HIGHS WHERE
I FAVORED THE MUCH COOLER MAV HIGHS DUE TO RAPID RETURN OF CLOUDS
AND RAIN.  MY PRELIMINARY TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   60  72  47  67 /  80  30  10  60
TYS   58  70  45  65 /  70  40  10  50
TRI   55  67  39  63 /  70  50  10  40
OQT   58  70  45  65 /  70  40  10  50

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1002 AM EST FRI APR 4 2003

CLOUDS SPREAD IN OVERNIGHT AND HELPED KEEP MIN TEMPS ON THE MILD SIDE
IN THE MID 40S TO UPPER 50S.  A QUICK LOOK AT 12Z MODEL DATA JUST IN
STILL SUGGESTS AT LEAST SCATTERED SHRA/TSRA...ALTHO LATEST RUC MODEL
RUN WAS LESS ZEALOUS WITH RAIN FOR THIS AFTERNOON.  MODIFIED 12Z BNA
SOUNDING SUGGESTS INSTABILITY REACHING AS MUCH AS 1000 J/KG AND
LIFTED INDEX OF -2 FOR WESTERN AREAS OF THE FORECAST AREA...AND LESS
UNSTABLE IN EASTERN AREAS PER 12Z RNK SOUNDING.  THIS WAS OF COURSE
BASED ON ENUFF SUNSHINE BREAKING THRU TO REACH NEAR FORECASTED HIGH
TEMPS.

THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT CHANGES NEEDED TO THE
CURRENT FORECAST AT THIS POINT...BUT I WILL MONITOR TEMPS TO MAKE
SURE HIGHS ARE REASONABLE.  THE CLOUDS SHOULD KEEP WINDS DOWN A BIT
FROM PAST FEW DAYS.

EXTENDED...STRONGER SYSTEM TO AFFECT THE REGION SUNDAY NIGHT INTO
EARLY MONDAY.

TG
Hazardous weather outlook, Apr 4, 5:30 AM EST, 24 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS A COLD
FRONT MOVES THROUGH THE TENNESSEE VALLEY. THE MAIN THREATS WILL BE
THE POSSIBILITY OF STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY
AROUND MIDNIGHT AND THEREAFTER THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION SUNDAY NIGHT AND MONDAY...BRINGING THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON SUNDAY NIGHT
AND MONDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Apr 5, 5:12 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
512 AM EST SAT APR 5 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    HARRIMAN                  TN   WIND DAMAGE
04/05/03   ROANE                          1 TREE DOWN AND PEA SIZED
                                          HAIL IN HARRIMAN. REPORTED
                                          BY DISPATCH.

0458 AM    LENOIR CITY               TN   1.00 INCH HAIL
04/05/03   LOUDON                         QUARTER SIZED HAIL IN
                                          LENOIR CITY. REPORTED BY
                                          DISPATCH.

GRC

The radar

The Knoxville radar (KMRX), 30 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
April 5, 5:30 AM EST
Where
Sevier County, Kodak
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -83.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349447.